Algebra & Number Theory

Pseudo-exponential maps, variants, and quasiminimality

Martin Bays and Jonathan Kirby

Full-text: Access denied (no subscription detected)

We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text


We give a construction of quasiminimal fields equipped with pseudo-analytic maps, generalizing Zilber’s pseudo-exponential function. In particular we construct pseudo-exponential maps of simple abelian varieties, including pseudo--functions for elliptic curves. We show that the complex field with the corresponding analytic function is isomorphic to the pseudo-analytic version if and only if the appropriate version of Schanuel’s conjecture is true and the corresponding version of the strong exponential-algebraic closedness property holds. Moreover, we relativize the construction to build a model over a fairly arbitrary countable subfield and deduce that the complex exponential field is quasiminimal if it is exponentially-algebraically closed. This property states only that the graph of exponentiation has nonempty intersection with certain algebraic varieties but does not require genericity of any point in the intersection. Furthermore, Schanuel’s conjecture is not required as a condition for quasiminimality.

Article information

Algebra Number Theory, Volume 12, Number 3 (2018), 493-549.

Received: 17 March 2017
Revised: 13 November 2017
Accepted: 26 December 2017
First available in Project Euclid: 28 July 2018

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 03C65: Models of other mathematical theories
Secondary: 03C75: Other infinitary logic 12L12: Model theory [See also 03C60]

exponential fields predimension categoricity Schanuel conjecture Ax–Schanuel Zilber–Pink quasiminimality Kummer theory


Bays, Martin; Kirby, Jonathan. Pseudo-exponential maps, variants, and quasiminimality. Algebra Number Theory 12 (2018), no. 3, 493--549. doi:10.2140/ant.2018.12.493.

Export citation


  • J. Ax, “Some topics in differential algebraic geometry, I: Analytic subgroups of algebraic groups”, Amer. J. Math. 94 (1972), 1195–1204.
  • M. Bays and J. Kirby, “Excellence and uncountable categoricity of Zilber's exponential fields”, preprint, 2013.
  • M. Bays, M. Gavrilovich, and M. Hils, “Some definability results in abstract Kummer theory”, Int. Math. Res. Not. 2014:14 (2014), 3975–4000.
  • M. Bays, B. Hart, T. Hyttinen, M. Kesälä, and J. Kirby, “Quasiminimal structures and excellence”, Bull. Lond. Math. Soc. 46:1 (2014), 155–163.
  • M. Bays, B. Hart, and A. Pillay, “Universal covers of commutative finite Morley rank groups”, preprint, 2014.
  • C. Bertolin, “Périodes de $1$-motifs et transcendance”, J. Number Theory 97:2 (2002), 204–221.
  • D. Bertrand, “Galois descent in Galois theories”, pp. 1–24 in Arithmetic and Galois theories of differential equations, edited by L. Di Vizio and T. Rivoal, Sémin. Congr. 23, Soc. Math. France, Paris, 2011.
  • W. D. Brownawell and D. W. Masser, “Zero estimates with moving targets”, J. Lond. Math. Soc. $(2)$ 95:2 (2017), 441–454.
  • J. D. Caycedo and B. Zilber, “Natural models of theories of green points”, preprint, 2014.
  • G. V. Chudnovsky, “Algebraic independence of values of exponential and elliptic functions”, pp. 339–350 in Proceedings of the International Congress of Mathematicians (Helsinki, 1978), vol. 1, edited by O. Lehto, Acad. Sci. Fennica, Helsinki, 1980.
  • P. D'Aquino, A. Fornasiero, and G. Terzo, “Generic solutions of equations with iterated exponentials”, Trans. Amer. Math. Soc. 370:2 (2018), 1393–1407.
  • M. Droste and R. Göbel, “A categorical theorem on universal objects and its application in abelian group theory and computer science”, pp. 49–74 in Proceedings of the International Conference on Algebra (Novosibirsk, 1989), part III, edited by L. A. Bokut' et al., Contemp. Math. 131, American Mathematical Society, Providence, RI, 1992.
  • M. Gavrilovich, “A remark on transitivity of Galois action on the set of uniquely divisible abelian extensions in ${\rm Ext}^1(E(\overline{\mathbb Q}),\Lambda)$”, $K$-Theory 38:2 (2008), 135–152.
  • R. S. Henderson, Independence in exponential fields, Ph.D. thesis, University of East Anglia, 2014,
  • E. Hrushovski, “A new strongly minimal set”, Ann. Pure Appl. Logic 62:2 (1993), 147–166.
  • G. Jones, J. Kirby, and T. Servi, “Local interdefinability of Weierstrass elliptic functions”, J. Inst. Math. Jussieu 15:4 (2016), 673–691.
  • M. Kamensky, “Ind- and pro- definable sets”, Ann. Pure Appl. Logic 147:3 (2007), 180–186.
  • J. Kirby, “The theory of the exponential differential equations of semiabelian varieties”, Selecta Math. $($N.S.$)$ 15:3 (2009), 445–486.
  • J. Kirby, “Exponential algebraicity in exponential fields”, Bull. Lond. Math. Soc. 42:5 (2010), 879–890.
  • J. Kirby, “On quasiminimal excellent classes”, J. Symbolic Logic 75:2 (2010), 551–564.
  • J. Kirby, “Finitely presented exponential fields”, Algebra Number Theory 7:4 (2013), 943–980.
  • J. Kirby and B. Zilber, “Exponentially closed fields and the conjecture on intersections with tori”, Ann. Pure Appl. Logic 165:11 (2014), 1680–1706.
  • A. J. Macintyre, “Exponential algebra”, pp. 191–210 in Logic and algebra (Pontignano, Italy, 1994), edited by A. Ursini and P. Aglianò, Lecture Notes Pure Appl. Math. 180, Dekker, New York, 1996.
  • V. Mantova, “Polynomial-exponential equations and Zilber's conjecture”, Bull. Lond. Math. Soc. 48:2 (2016), 309–320.
  • D. Marker, “A remark on Zilber's pseudoexponentiation”, J. Symbolic Logic 71:3 (2006), 791–798.
  • D. Mumford, Abelian varieties, Tata Inst. Fundamental Res. Stud. Math. 5, Oxford Univ. Press, 1970.
  • A. Pillay, “Model theory of algebraically closed fields”, pp. 61–84 in Model theory and algebraic geometry, edited by E. Bouscaren, Lecture Notes in Math. 1696, Springer, 1998.
  • J.-P. Serre, “Propriétés galoisiennes des points d'ordre fini des courbes elliptiques”, Invent. Math. 15:4 (1972), 259–331.
  • S. Shelah, “Classification theory for nonelementary classes, I: The number of uncountable models of $\psi \in L\sb{\omega \sb{1},\omega }$, part A”, Israel J. Math. 46:3 (1983), 212–240.
  • A. J. Wilkie, “Model completeness results for expansions of the ordered field of real numbers by restricted Pfaffian functions and the exponential function”, J. Amer. Math. Soc. 9:4 (1996), 1051–1094.
  • M. Ziegler, “A note on generic types”, preprint, 2006.
  • B. Zilber, “Fields with pseudo-exponentiation”, preprint, 2000.
  • B. Zilber, “Exponential sums equations and the Schanuel conjecture”, J. Lond. Math. Soc. $(2)$ 65:1 (2002), 27–44.
  • B. Zilber, “Raising to powers in algebraically closed fields”, J. Math. Log. 3:2 (2003), 217–238.
  • B. Zilber, “A categoricity theorem for quasi-minimal excellent classes”, pp. 297–306 in Logic and its applications (Ann Arbor, MI, 2003), edited by A. Blass and Y. Zhang, Contemp. Math. 380, American Mathematical Society, Providence, RI, 2005.
  • B. Zilber, “Pseudo-exponentiation on algebraically closed fields of characteristic zero”, Ann. Pure Appl. Logic 132:1 (2005), 67–95.
  • B. Zilber, “The theory of exponential sums”, preprint, 2015.